Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 53, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 14, 2009, 3:33 PM CDT. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2009, 3:33 PM CDT (20:33 UTC)
- Expired
- Oct 14, 2009, 5:03 PM CDT
- In force
- 90 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 58 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 142033
FFWSJU
PRC113-142330-
/O.NEW.TJSJ.FF.W.0053.091014T2033Z-091014T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
433 PM AST WED OCT 14 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITY
IN PUERTO RICO
PONCE
* UNTIL 730 PM AST
* AT 420 PM AST...A USGS SENSOR AT RIO CERRILLOS INDICATED WATER
LEVELS WERE AT 6.92 FEET AND RAPIDLY RISING. DOPPLER WEATHER RADAR
AND LOCAL EMERGENCY MANAGERS ALSO INDICATED HEAVY RAINFALL CONTINUED
ACROSS THESE AREAS. THIS WILL CAUSE ADJACENT RIVERS TO RAPIDLY RISE.
THESE RIVERS INCLUDE RIO INABON...RIO SAN PATRICIO...AND RIO
PORTUGUES. THERE HAVE ALREADY BEEN REPORTS OF FLOODING ALONG ROAD
511 IN PONCE...WITH ADDITIONAL FLOODING EXPECTED OVER THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1812 6670 1815 6667 1817 6657 1810 6654
1806 6655 1805 6666
$$
RAM
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000
WGCA72 TJSJ 142203
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
603 PM AST WED OCT 14 2009
PRC113-142230-
/O.CAN.TJSJ.FF.W.0053.000000T0000Z-091014T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PONCE PR-
603 PM AST WED OCT 14 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PONCE
MUNICIPALITY...
DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME. USGS SENSORS INDICATED
THAT THE WATER LEVELS OF RIVERS ACROSS THE WARNED AREA ARE NOW BELOW
FLOOD STAGE AND CONTINUE TO RAPIDLY FALL. IN ADDITION...LOCAL
EMERGENCY MANAGERS HAVE REPORTED NO FURTHER FLOODING. THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE MUNICIPALITY OF
PONCE.
LAT...LON 1812 6670 1815 6667 1817 6657 1810 6654
1806 6655 1805 6666
$$
RAM
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 1:50 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 14, 1:50 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 250 PM AST WED OCT 14 2009 .SYNOPSIS...SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO WEAKEN THROUGH THIS EVENING AND THEN REBUILD OVER THE CENTRAL ATLANTIC BY FRIDAY AND SATURDAY. A TROPICAL WAVE WILL MOVE ACROSS THE SOUTHERN CARIBBEAN WATERS BETWEEN FRIDAY AND SATURDAY. && .DISCUSSION...SCATTERED TO NUMEROUS SHOWERS ONCE AGAIN DEVELOPED OVER THE INTERIOR SECTIONS AND ACROSS THE SOUTHWEST PORTIONS OF PUERTO RICO. SATELLITE IMAGES ARE SHOWING AN AREA OF LOW LEVEL MOISTURE JUST EAST OF PUERTO RICO...THIS WILL INCREASE THE SHOWER AND CLOUD COVERAGE ACROSS THE EASTERN HALF OF PUERTO RICO THROUGH THURSDAY MORNING. WINDS ARE EXPECTED TO SLOWLY SHIFT MORE EASTERLY TONIGHT AND SLIGHTLY EAST SOUTHEAST ON THURSDAY...THEREFORE EXPECTED MOST OF THE CONVECTION TO OCCUR ACROSS THE INTERIOR AND NORTHWEST PORTIONS OF PUERTO RICO ON THURSDAY AFTERNOON. A MORE UNSTABLE CONDITIONS ARE EXPECTED TO OCCUR BETWEEN THURSDAY NIGH AND FRIDAY MORNING AS A TUTT AXIS IS EXPECTED TO MOVE ACROSS THE LOCAL FORECAST AREA. A MUCH DRIER AIR MASS WILL PREVAIL ON FRIDAY. A TROPICAL WAVE NOW LOCATED JUST EAST OF THE WINDWARD ISLANDS WILL CONTINUE TO MOVE ACROSS THE SOUTHERN CARIBBEAN. THIS FEATURE WILL INTERACT WITH A BUILDING HIGH PRESSURE TO THE NORTH OF PUERTO RICO TIGHTENING UP THE SURFACE PRESSURE GRADIENT ACROSS THE REGION AREA. THIS WILL GENERATE A WIND SURGE THAT WILL HELP INCREASE SHOWER DEVELOPMENT ACROSS THE LOCAL FORECAST AREA. && .AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...MVFR CONDITIONS...LOCAL MOUNTAIN OBSCURATIONS AND BRIEF...LOCALLY STRONG AND GUSTY SURFACE WINDS ARE EXPECTED OVER THE CENTRAL AND WESTERN INTERIOR...WEST AND SOUTHWEST SECTIONS OF PUERTO RICO...INCLUDING TJMZ AND IN THE TJPS VICINITY THROUGH 21Z OR 22Z...IN SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. IN ADDITION...WE WILL CONTINUE TO WATCH THE RATHER LARGE PLUME/AREA OF VOLCANIC ASH JUST TO THE SOUTHEAST AND SOUTH OF THE LOCAL ISLANDS AT THIS TIME. STILL FEEL THAT SOME OF THIS COULD GET VERY NEAR OR EVEN OVER TISX LATE THIS AFTERNOON OR THIS EVENING. && .MARINE...THE NORTHEAST SWELL THAT HAD BEEN AFFECTING THE LOCAL ATLANTIC WATERS WILL CONTINUE TO DECREASE TONIGHT AND COMPLETELY DIMINISH ON THURSDAY. WINDS AND SEAS ARE EXPECTED TO INCREASE ON ON SATURDAY AS A TROPICAL WAVE MOVE ACROSS THE SOUTHERN CARIBBEAN WATERS. THIS FEATURE WILL INTERACT WITH A BUILDING HIGH PRESSURE NORTHEAST OF PUERTO RICO INCREASING THE PRESSURE GRADIENT ACROSS THE LOCAL WATERS. && .PRELIMINARY POINT TEMPS/POPS... SJU 76 88 76 89 / 40 40 30 30 STT 78 88 79 88 / 30 30 30 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 06/10
Hazardous weather outlook, Oct 14, 5:15 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 615 AM AST WED OCT 14 2009 AMZ710>745-PRZ001>013-151000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 615 AM AST WED OCT 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS OVER THE WESTERN HALF OF THE ISLAND MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. AMZ715-725-VIZ001-002-151000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 615 AM AST WED OCT 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
In the hours before
Local storm report, Oct 14, 2:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
357 PM AST WED OCT 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FLASH FLOOD UTUADO 18.27N 66.71W
10/14/2009 UTUADO PR EMERGENCY MNGR
2.50 INCHES RAINFALL MEASURED AT UTUADO CITY. 3.21 INCHES
AT BARRIO RONCADOR...WITH ONE INCH REPORTED IN LAST 25
MINUTES
&&
ABTAHILocal storm report, Oct 14, 3:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
425 PM AST WED OCT 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLASH FLOOD 5 N PONCE 18.06N 66.61W
10/14/2009 PONCE PR EMERGENCY MNGR
ROAD 511 FLOODED JUST NORTH OF PONCE FROM FLOODING ON THE
RIO INABON
&&
ABTAHIThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 12:45 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 14, 12:53 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Oct 14, 2:42 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 14, 3:48 PM CDT | Areal Flood Advisory | JSJ | 106 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.